Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 342, NWS Dodge City, KS

July 27, 20184 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 27, 2018, 7:20 PM CDT for 4 counties in Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2018, 7:20 PM CDT (00:20 UTC)
Expired
Jul 27, 2018, 8:15 PM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Edwards County, KS, Hodgeman County, KS, Ness County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 52 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 8:04 PM CDTTSTM WND GST 607 Sse Gray, KS
Jul 27, 8:11 PM CDTHAIL 14 W Hanston, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 5:05 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS53 KDDC 280020
SVRDDC
KSC047-083-135-145-280115-
/O.NEW.KDDC.SV.W.0342.180728T0020Z-180728T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
720 PM CDT FRI JUL 27 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ness County in west central Kansas...
  Eastern Hodgeman County in southwestern Kansas...
  West central Pawnee County in south central Kansas...
  Northwestern Edwards County in south central Kansas...

* Until 815 PM CDT.

* At 720 PM CDT, a severe thunderstorm was located 11 miles north of
  Jetmore, moving southeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Gray, Jetmore, Burdett, Hanston and Rozel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3822 9934 3797 9943 3791 9978 3821 10000
      3835 9990
TIME...MOT...LOC 0020Z 304DEG 14KT 3825 9988 

HAIL...1.50IN
WIND...60MPH
 
$$

UMSCHEID
1 follow-up statement
918 
WWUS53 KDDC 280048
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
748 PM CDT FRI JUL 27 2018

KSC135-280057-
/O.CAN.KDDC.SV.W.0342.000000T0000Z-180728T0115Z/
Ness KS-
748 PM CDT FRI JUL 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southwestern Kansas.

LAT...LON 3797 9943 3791 9978 3812 9989 3826 9984
      3819 9935
TIME...MOT...LOC 0047Z 320DEG 19KT 3816 9978 

$$

KSC047-083-145-280115-
/O.CON.KDDC.SV.W.0342.000000T0000Z-180728T0115Z/
Hodgeman KS-Pawnee KS-Edwards KS-
748 PM CDT FRI JUL 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN HODGEMAN...WEST CENTRAL PAWNEE AND NORTHWESTERN EDWARDS
COUNTIES...

At 747 PM CDT, a severe thunderstorm was located 4 miles northwest of
Hanston, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gray, Burdett, Hanston and Rozel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3797 9943 3791 9978 3812 9989 3826 9984
      3819 9935
TIME...MOT...LOC 0047Z 320DEG 19KT 3816 9978 

HAIL...1.25IN
WIND...60MPH
 
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:28 PM CDT, 52 minutes earlier.

Area forecast discussion, Jul 27, 6:28 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
628 PM CDT Fri Jul 27 2018

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Saturday)
Issued at 1256 PM CDT Fri Jul 27 2018

Likely MCS/squall line event with damaging winds up to 80 mph
especially for areas west of highway 283 and localized flash
flooding as thunderstorms could produce heavy rains of 2+ in/hr.

Thunderstorm convection has initiated this morning across
northeast Colorado and southwest Nebraska in association with a
shortwave trough going through northern Colorado and Wyoming. The
wave will continue to move south and east into western Kansas by
this evening. A stalled out frontal boundary along the Kansas-
Colorado border and a trough in eastern Colorado will be the focus
of more thunderstorm initiation late this afternoon and this
evening. The environment ahead of the storms especially west of
highway 283 will have CAPE values in the 2500 J/kg range.
Thunderstorms in northwest Kansas will initially be in supercell
form and then quickly turn linear as they dive into southwest
Kansas. Hence the wind threat will be greatest with the hail
threat not as great.

Most of the activity should be out of the area shortly after
midnight and with subsidence behind the MCS we should see
clearing skies and slightly cooler temperatures for our Saturday.
It remains to be seen if the atmosphere will recover enough in
the afternoon for another forecast MCS event Saturday night into
Sunday morning in western Kansas which will be discussed more in
detail in the long term.

.LONG TERM...(Saturday night through Friday)
Issued at 141 PM CDT Fri Jul 27 2018

More MCS events on the horizon for both Saturday and Sunday
nights as the upper level pattern stays out of the northwest with
shortwaves coming in from northern Colorado into western Kansas.
Severe threat at this point should stay mainly in the strong wind
range...with the flooding threat starting to increase if the
storms continue to produce heavy rains over the same areas.

Saturday night NAM, GFS, and Euro are all in pretty good agreement
a large swath of rain from thunderstorms will move in from
northwest Kansas mainly around midnight into the early morning. If
the atmosphere can recover during the day Saturday from Friday's
event...the possibility of damaging winds could exist again for
the area as the storms move through. NAM has modest CAPE amounts
of 1500-2000 Saturday evening so it won't be a widespread severe
event at this point.

Sunday's forecast is a rinse and repeat. Clearing skies from
subsidence behind the MCS should allow the atmosphere to recover
in the afternoon and another shortwave moves in from eastern
Colorado by the evening. Widespread showers and thunderstorms
should move through western Kansas between sunset and midnight
with strong winds and heavy rains possible again.

Early next week sets the stage for some unseasonably cool
temperatures for July. A large trough over the central and
northern plains combining with a wet ground, cloud cover, 850 mb
temps in the 15-18 (C) range and surface winds out of the north
could lead high temps on Monday to struggle to get to 80. The cool
weather pattern will continue into Tuesday as the trough slowly
moves eastward.

Temps should slowly warm through the mid-week, the upper level
pattern will continue mainly with northwest flow so with any
shortwaves moving in...more opportunities for rain could be in
the forecast from Wednesday through Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 627 PM CDT Fri Jul 27 2018

Strong to severe thunderstorms will spread southeastward across
western Kansas through this evening and into early Saturday
morning, potentially affecting all TAF sites with periods of
MVFR/IFR conditions. Otherwise, VFR conditions will prevail
through much of the period. South to southeasterly winds 10 to
20kt will persist across southwest and central Kansas through
early Saturday as a lee side trough of low pressure remains
anchored across eastern Colorado while a surface high edges
slowly eastward across the Upper Midwest.

&&

.HYDROLOGY...
Issued at 257 PM CDT Fri Jul 27 2018

Localized heavy rains from the forecast MCS event tonight along
with more potential for heavy rains Saturday and Sunday nights
going over saturated grounds have led to a slight risk of flash
flooding for much of southwest Kansas. Any thunderstorms will
have the capability of producing heavy rain in the order of up to
2+ in/hr rainfall rates and this could lead to localized flash
flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  85  65  83 / 100  10  50  30
GCK  61  83  64  82 /  80  10  50  20
EHA  63  86  63  87 /  90  10  30  10
LBL  64  86  66  86 /  80  10  40  20
HYS  63  83  64  78 /  80  10  50  30
P28  69  88  69  84 /  60  10  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...JJohnson
HYDROLOGY...Tatro
Hazardous weather outlook, Jul 27, 2:57 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
257 PM CDT Fri Jul 27 2018

KSZ030-031-043>046-061>066-074>081-084>090-282000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
257 PM CDT Fri Jul 27 2018 /157 PM MDT Fri Jul 27 2018/

The potential is becoming more likely for thunderstorms to
produce damaging straight line winds across southwest Kansas
mainly for areas west of highway 183 after 7 pm this evening.

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Thunderstorms will move into western Kansas tonight with the
potential for straight line winds up to 80 mph. Rainfall rates
from these storms could be in the 2+ inch per hour range which
could lead to some localized flash flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible again Saturday and Sunday nights
with localized flash flooding and damaging winds possible.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  No hazards.

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 7 pm tonight for areas
mainly west of highway 183.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 27, 5:16 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
516 PM CDT FRI JUL 27 2018

KSZ030-031-272315-
Trego KS-Ellis KS-
516 PM CDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND NORTHERN
ELLIS COUNTIES UNTIL 615 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Palco, or 13 miles northeast of Ogallah, moving
east southeast at 25 mph. Additional strong thunderstorms were
developing 16 miles north of Wakeeney, also moving east southeast at
25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Catherine and Emmeram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and west central Kansas.

LAT...LON 3888 9904 3907 9993 3913 9992 3913 9904
TIME...MOT...LOC 2214Z 281DEG 20KT 3917 9961

UMSCHEID
Local storm report, Jul 27, 6:23 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
623 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 W TIMKEN              38.47N 99.21W
07/27/2018  M1.00 INCH       RUSH               KS   PUBLIC

&&

GT
Local storm report, Jul 27, 6:24 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND GST     2 W TIMKEN              38.47N 99.21W
07/27/2018  E65 MPH          RUSH               KS   PUBLIC

&&

GT
Local storm report, Jul 27, 6:41 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     FLASH FLOOD      3 E ELLIS               38.93N 99.50W
07/27/2018                   ELLIS              KS   EMERGENCY MNGR

            REPORTS OF FLASH FLOODING ON OLD HWY 40 AND
            WATER POURING OUT OF FIELDS.

&&

GT
Special weather statement, Jul 27, 6:48 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
648 PM CDT FRI JUL 27 2018

KSZ045-046-064-065-280045-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
648 PM CDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NESS...NORTHERN HODGEMAN...PAWNEE
AND RUSH COUNTIES UNTIL 745 PM CDT...

At 646 PM CDT, Doppler radar was tracking several strong
thunderstorms extending from 10 miles north of Jetmoreto 8 miles
north of Larned, as well as in the Ransom area. Any of these storms
could develop into severe storms through 730 PM. Movement of storms
was to the southeast at around 20 to 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gray, Larned, Ness City, La Crosse, Bazine, Ransom, Otis, Bison,
Burdett, Hanston, Garfield, McCracken, Rush Center, Rozel, Timken,
Alexander, Ash Valley, Brownell, Arnold and Sanford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central, central, southwestern and west central Kansas.

LAT...LON 3858 9903 3826 9903 3826 9892 3801 9893
      3810 9936 3811 10010 3869 10008 3869 9950
TIME...MOT...LOC 2346Z 287DEG 14KT 3840 9970

UMSCHEID
Local storm report, Jul 27, 6:51 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       SCHOENCHEN              38.71N 99.35W
07/27/2018  M1.01 INCH       ELLIS              KS   MESONET

            MESONET STATION SCNK1, SCHOENCHEN.

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:20 PM CDTFlash Flood WarningDDCHodgeman, Ness, Pawnee, Rush3 hr
Jul 27, 7:55 PM CDTFlash Flood WarningDDCPawnee, Rush3 hr
Jul 27, 7:59 PM CDTFlash Flood WarningDDCEdwards, Hodgeman, Pawnee3 hr
Jul 27, 8:05 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee55 min
Jul 27, 8:49 PM CDTSevere Thunderstorm WarningDDCHamilton56 min
Jul 27, 8:53 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa67 min
Jul 27, 8:55 PM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny, Scott50 min
Jul 27, 9:01 PM CDTSpecial Weather StatementDDCStanton44 min
Jul 27, 9:28 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa62 min
Jul 27, 9:39 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Hamilton, Haskell, Kearny and 1 more51 min
Jul 27, 9:54 PM CDTSpecial Weather StatementDDCMorton, Stevens36 min
Jul 27, 10:23 PM CDTSevere Thunderstorm WarningDDCClark, Finney, Ford, Grant, Gray, Haskell and 3 more52 min
Jul 27, 10:28 PM CDTSpecial Weather StatementDDCComanche62 min
Jul 27, 10:43 PM CDTFlash Flood WarningDDCFinney3 hr
Jul 27, 11:15 PM CDTSpecial Weather StatementDDCGray, Meade60 min
Jul 27, 11:41 PM CDTSevere Thunderstorm WarningDDCClark, Meade64 min
Jul 28, 12:44 AM CDTSpecial Weather StatementDDCClark, Comanche76 min
Jul 28, 3:17 AM CDTSpecial Weather StatementDDCBarber, Pratt58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.